Texas, 2010

Tornado and Hail in Texas, June 2, 2010

June 2, 2010 · NWS LUB · 4 events in 4 counties and zones

During the late afternoon hours on the 2nd, thunderstorms developed over the southern South Plains. A small and weak non-mesocyclonic tornado formed in open fields in extreme northern Lynn County just before 15:00 CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the late afternoon hours on the 2nd, thunderstorms developed over the southern South Plains. A small and weak non-mesocyclonic tornado formed in open fields in extreme northern Lynn County just before 15:00 CST. The tornado developed beneath initial updrafts occurring atop a stationary southwest to northeast oriented surface boundary. Other storms along the boundary quickly intensified and produced large hail over portions of Terry County.

Later in the evening, a large complex of severe thunderstorms evolved east of the Caprock escarpment. These storms also produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 2:37 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 2, 2:37 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT WED JUN 2 2010

.SHORT TERM...
THE CFWA IS ROUGHLY LOCATED IN-BETWEEN TWO WX FEATURES OF INTEREST
THIS AFTERNOON. THE FIRST IS A VERY SLOW MOVING MCV FROM OVERNIGHT
CONVECTION THAT IS COINCIDENT WITH A MID-LVL TROUGH ACROSS NORTH TX.
THE SECOND IS A MID/UPR-LVL SHORTWAVE MOVING SE THROUGH CO/NM AND
WILL BE EMERGING INTO THE SRN PLAINS THIS EVENING. FINALLY...AT THE
SFC...A WEAK FRONT HAS MOVED THROUGH MUCH OF THE AREA...WITH NRLY
WINDS ON THE CAPROCK. THE ENVIRONMENT ACROSS THE SRN SPLNS/SRN
ROLLING PLAINS HAS BECOME QUITE UNSTABLE WITH MLCAPES UP TO APPROX
3K J/KG. TSTM DEVELOP LIKELY ACROSS THE SRN ROLLING PLAINS IN THE
VICINITY OF THE MCV BUT FARTHER TO THE NORTH AND WEST...SUBSIDENCE
AND LINGERING CAP MAY LIMIT DEVELOPMENT SOMEWHAT.
MEANWHILE...STEEPENING LAPSE RATES AND FASTER MID-LVL FLOW
ASSOCIATED WITH INCOMING WAVE IS JUST BEGINNING TO ARRIVE IN EASTERN
NM. EXPECTING TSTM DEVELOPMENT IN THE NEXT SEVERAL HOURS IN THE
VICINITY OF RATON RIDGE/JOHNSON MESA WHICH SHOULD THEN PROPAGATE
SEWD THIS EVENING THROUGH THE WESTERN PANHANDLES. CANNOT RULE OUT
TSTM DEVELOPMENT ANYWHERE ACROSS THE CWFA THIS EVENING BUT IT
APPEARS THE HIGHEST PRECIP CHANCES WILL BE LOCATED ACROSS THE SRN
PORTIONS OF THE SPLNS/ROLLING PLAINS...AND ALSO ACROSS THE
NORTH/NORTHEASTERN AREAS LATER TONIGHT WITH ACTIVITY FORECAST TO
MOVE OUT OF THE WRN TX PANHANDLE.

SOME TSTM ACTIVITY MAY CONTINUE ACROSS THE PANHANDLES
OVERNIGHT...FORCED BY THE SHORTWAVE...WITH A SLGT CHANCE OF STORMS
IN OUR NE ZONES. FOR THURSDAY...ANOTHER FRONTAL SURGE IS EXPECTED TO
MOVE INTO THE AREA BEFORE LOSING DEFINITION. THIS WILL LEAD TO LIGHT
SFC WINDS AND ADEQUATE MOISTURE...HOWEVER...UPPER RIDGE BUILDING IN
FROM THE WEST IS LIKELY TO SUPPRESS ANY TSTM DEVELOPMENT ON THE
CAPROCK...AND LIMIT CHANCES TO THE FAR SE PANHANDLE/NRN ROLLING
PLAINS. DESPITE PRESENCE OF THE FRONT...HIGH TEMPS STILL EXPECTED TO
BE ABOVE NORMS FOR EARLY JUNE...GENERALLY UPPER 80S TO LOWER 90S
NORTH AND LOWER TO MIDDLE 90S SOUTH.

&&

.LONG TERM...
CHALLENGES IN THE LONG TERM BOIL DOWN TO THE POTENTIAL FOR RECORD
HIGHS FRIDAY THROUGH THE WEEKEND...LONGEVITY OF COLD FRONTS
PRESSING SOUTH THOUGH THE CENTRAL HIGH PLAINS AND MORE
IMPORTANTLY WHEN THE DEVELOPING UL HIGH RELEASES ITS GRIP FROM
WEST TX. HEIGHT RISES WILL BE WELL UNDERWAY FRIDAY EAST OF A BROAD
UL HIGH NEAR THE DESERT SW AND THIS WILL ONLY CONTINUE TO BE THE
CASE THROUGH THE WEEKEND AS THE HIGH MIGRATES CLOSER TO THE SOUTH
PLAINS. MODELS DO INDICATE THE LOWER/MID-LEVEL FLOW WILL BACK FROM
WLY ON SAT TO SLY BY SUN AS A H7 LOW CLOSES OFF JUST TO OUR EAST
AND THIS WOULD FAVOR THE HOTTEST TEMPS OCCURRING SAT...HOWEVER
THIS PROCESS MAY ONLY RESULT IN SUNDAY/S HIGHS BEING A FEW DEGREES
COOLER THAN SAT.

OF GREATER CONCERN WILL BE A COLD FRONT IN THE PANHANDLE ON SAT
THAT MAY DRIFT INTO OUR NRN ZONES SAT NIGHT OR SUN. MODELS HAVE
STRUGGLED ON THE LATITUDE OF THIS FRONT IN RECENT DAYS SO FOR NOW
WILL UPHOLD THE IDEA OF LITTLE/NO IMPACTS LOCALLY. AFTER
RETREATING NORTH LATE IN THE WEEKEND...THIS SAME FRONT MAY ATTEMPT
TO REVISIT THE AREA BY DAY SIX SHOULD THE UL HIGH PUSH WEST. MUCH
OF THIS POTENTIAL HINGES ON THE STRENGTH OF A TROF ACROSS THE
CANADIAN PRAIRIES EARLY NEXT WEEK THAT MAY DIVE INTO THE MID-
MISSISSIPPI VALLEY AS ADVERTISED BY THE GFS AND A FEW OF ITS
ENSEMBLE MEMBERS. ECMWF MEANWHILE PREFERS TO WEAKEN THE ZONAL
RIDGE AXIS WHILE KEEPING A FAST ZONAL FLOW ACROSS THE CONUS. WITH
THESE DIFFERENCES...I AM HESITANT TO FORECAST ANY SUBSTANTIAL
RELIEF FROM THE IMPENDING HEAT WAVE AS THE STRENGTH OF THE UPPER
HIGH ALONE FAVORS NEGLIGIBLE CHANGES THROUGH MUCH OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  91  64  98  66 /  20  10  10   0   0
TULIA         60  89  66  97  68 /  30  10  10   0   0
PLAINVIEW     62  91  67  98  69 /  30  10  10   0   0
LEVELLAND     62  93  68 101  68 /  20  10  10   0   0
LUBBOCK       64  92  68 100  70 /  20  10  10   0   0
DENVER CITY   61  94  68 102  68 /  20  10  10   0   0
BROWNFIELD    63  93  69 101  68 /  20  10  10   0   0
CHILDRESS     67  94  68 100  71 /  30  20  10   0   0
SPUR          64  93  69 100  70 /  20  10  10   0   0
ASPERMONT     66  95  70 100  71 /  20  20  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, Jun 2, 10:37 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT WED JUN 2 2010

TXZ021>044-031645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA LATER
THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SOME STORMS
BECOMING SEVERE PARTICULARLY ACROSS THE NORTHERN SOUTH
PLAINS...NORTHERN ROLLING PLAINS...EXTREME SOUTHERN TEXAS
PANHANDLE AND THE SOUTHEASTERN SOUTH PLAINS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR A FEW STRONG TO POSSIBLY SEVERE STORMS WILL EXIST
THURSDAY AFTERNOON ACROSS THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 2, 1:38 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
238 PM CDT WED JUN 2 2010

TXZ038-044-022000-
KING-STONEWALL-
238 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL  AND KING  COUNTIES...

AT 237 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF GUTHRIE...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH AND BRIEF MODERATE
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jun 2, 1:58 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
258 PM CDT WED JUN 2 2010

TXZ038-044-022030-
KING-STONEWALL-
258 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KING COUNTIES...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF GUTHRIE...MOVING EAST AT
10 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH AND BRIEF MODERATE
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Lubbock radar (KLBB), 34 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Tornado, Lynn

When
June 2, 2:55 PM CST to 2:57 PM CST
Where
Lynn County, 3 mi N of New Home
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Reported by
NWS Employee
Coordinates
33.363, -101.920

A National Weather Service meteorologist observed a short-lived landspout tornado over an open field north of New Home. The landspout tornado formed during the initiation stage of a thunderstorm which eventually showed Doppler radar-based evidence of large hail. No damage was reported.

Hail, Terry

When
June 2, 3:30 PM CST to 3:41 PM CST
Where
Terry County, Meadow to 3 mi SW of Meadow
Measured
1.5 in hail
Reported by
Public
Coordinates
33.330, -102.200

The public initially reported ping pong ball size hail in Meadow at 15:30 CST. A National Weather Service employee additionally observed quarter size hail southwest of Meadow at 15:41 CST.

Hail, Dickens

When
June 2, 5:47 PM CST
Where
Dickens County, 16 mi E of Dickens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.620, -100.552

A Skywarn spotter reported quarter size hail along U.S. Highway 82 in eastern Dickens County.

Hail, Kent

When
June 2, 5:50 PM CST
Where
Kent County, 6 mi NE of Clairemont
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.231, -100.677

Law enforcement officials reported golf ball size hail northeast of Clairemont shortly before 18:00 CST.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234539, 234546, 234555, 234556.